Texas, 2015

Hail and Damaging Winds in Texas, April 22, 2015

April 22, 2015 · NWS AMA · 14 events in 3 counties and zones

Severe thunderstorms formed during the afternoon of the 22nd across southern portions of the Texas Panhandle. A supercell formed over western Deaf Smith County and moved east-southeast across Hereford and over rural sections of southern Randall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms formed during the afternoon of the 22nd across southern portions of the Texas Panhandle. A supercell formed over western Deaf Smith County and moved east-southeast across Hereford and over rural sections of southern Randall County. Quarter to golf ball size hail occurred near Hereford and covered Highway 60 east of town resulting in hazardous driving conditions. Hail slightly larger than baseballs was reported as the storm strengthened over southern Randall County. This supercell thunderstorm was responsible for the majority of the severe weather reports although a separate storm developed in Armstrong County and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 22, 1:50 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 22, 1:50 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT WED APR 22 2015

.MESOSCALE DISCUSSION...

LATEST UPDATE...

19Z KAMA SOUNDING MODIFIED FOR 19Z HRX SFC OB SHOWS AN ENVIRONMENT
READY TO POP. WEAK SPEED BUT STRONG DIRECTIONAL SHEAR IS NOTED IN
THE LOW LEVELS AS WINDS VEER FROM SE AT THE SFC TO SWRLY BY 800MB.
THE REST OF THE HODOGRAPH LOOKS PRETTY STRAIGHT, MEANING SPLITTING
SUPERCELLS ARE A GOOD POSSIBILITY WITH RIGHT MOVERS HEADING ESE AT
ABOUT 20KT. AS HAS BEEN THE CASE IN RECENT EVENTS...MODELS HAVE
UNDERDONE EXPECTED CAPE VALUES A BIT AND A HEARTY AMOUNT OF SBCAPE
(UPWARDS OF 3000 J/KG) AND HAIL CAPE IS EVIDENT GIVEN STRONG MID LVL
LAPSE RATES. SEVERE STORMS SHOULD FIRE WITHIN THE NEXT HOUR OR 2
WITH VERY LARGE HAIL (BASEBALLS AND BIGGER??) AND GUSTY WINDS THE
INITIAL THREATS. LOW LEVEL MOISTURE ADVECTION HAS BEEN VERY
IMPRESSIVE WITH HEREFORD'S DEWPT SURGING FROM 42F TO 54F IN LESS
THAN 3 HRS AND THEREFORE LCL HEIGHTS MAY NOT BE AS HIGH AS
ORIGINALLY EXPECTED (KAMA HAS CLOUDS BASES AT 3100 FT RIGHT NOW).
THE LOWER EXPECTED LCL HEIGHTS AND POTENTIAL FOR A TORNADO THREAT TO
DEVELOP MORE RAPIDLY ARE PROBABLY THE BIGGEST DIFFERENCES NOTED
BETWEEN THE LAST MESOSCALE UPDATE AND THIS ONE. ALL OTHER FACETS OF
BELOW 108 PM ANALYSIS REMAIN APPLICABLE.

MESOSCALE UPDATE #1 (108 PM CDT)...
MOTHER NATURE SEEMS TO BE POINTING HER FINGER IN OUR DIRECTION FOR
THIS AFTERNOON. LOW LVL MOISTURE CONVERGENCE SHOULD MAXIMIZE OVER
DEAF SMITH/OLDHAM COUNTIES THIS AFTERNOON BETWEEN A STALLING COLD
FRONT AND ADVANCING DRYLINE. INITIATION SEEMS LIKELY SOMEWHERE WITHIN
A 50 MILE RADIUS OF VEGA, TX BETWEEN 3-6 PM.

IN SPITE OF ONLY MODEST LOW TO MID LEVEL SHEAR INITIALLY...INCREASING
FLOW ABOVE 500MB WILL PROMOTE EFFECTIVE SHEAR VALUES OF UP TO 50 KTS.
WITH ONLY MODEST LOW LEVEL SHEAR VALUES AND NEUTRAL TO SLIGHTLY
INCREASING MID LVL HEIGHTS...WE COULD SEE A SITUATION WHERE THE
FIRST FEW UPDRAFTS GET TOPPLED AS THEY ASCEND INTO THE HIGHER
MOMENTUM AIR. HOWEVER...THINK THAT BY LATE AFTERNOON...THIS WILL BE
OVERCOME BY A COMBINATION OF LOW LVL CONVERGENCE, ADDITIONAL
INSTABILITY, AND INCREASING SHEAR IN THE LOWEST FEW HUNDRED
MILLIBARS.

WITH SOME MIXING OF DRIER PBL AIR EXPECTED...INITIAL CONVECTION
SHOULD BE RELATIVELY HIGH BASED (LCL HEIGHTS OF AROUND 2000M).
HOWEVER...WITH CONTINUED STRONG MOISTURE ADVECTION STORM BASES SHOULD
LOWER, ESPECIALLY IN THE EVENING HOURS.

WITH MLCAPES UPWARD OF 2000 J/KG AND AFOREMENTIONED SHEAR...DAMAGING
HAIL AND STRONG WINDS APPEAR TO BE THE MOST LIKELY THREATS WITH
INITIAL CONVECTION. AS THE EVENT ROLLS ON...LOWERING LCL HEIGHTS
AND THE POTENTIAL FOR HORIZONTAL VORTICITY ADVECTION NEAR THE
IMPRESSIVE BAROCLINIC ZONE (52F IN BEAVER COUNTY, 74F IN HEREFORD AT
17Z) MEAN A TORNADO THREAT COULD DEVELOP. THIS THREAT WOULD BE THE
MOST NOTABLE SOUTH OF A LINE FROM ROUGHLY BORGER TO PAMPA TO
WHEELER.

A SECONDARY AREA OF SHOWERS AND THUNDERSTORMS COULD AFFECT THE NRN TX
PANHANDLE AND OK PANHANDLE THIS EVENING...BUT SEVERE THREATS LOOK
MINIMAL WITH THIS CONVECTION.

BJS

.DISCUSSION...
LINGERING SEVERE CONVECTION WILL EXIT THE AREA OVERNIGHT AS LOW
CLOUDS AND DENSE FOG LIKELY SET UP CAMP...ESPECIALLY WHERE HEAVY
RAINFALL OCCURRED HOURS EARLIER. WILL NEED TO WATCH THE SOUTHERN
TEXAS PANHANDLE...ESPECIALLY...FOR A DENSE FOG ADVISORY POTENTIAL
FOR EARLY THURSDAY MORNING.

SHORT RANGE MODELS HINT THAT A FEW ISOLATED STORMS WILL DEVELOP
THURSDAY AFTERNOON/EVENING ACROSS THE FAR EASTERN PANHANDLES. DO
THINK THE BEST CHANCES FOR CONVECTION WILL BE JUST EAST OF THE
FORECAST AREA...SO THINK SEVERE WEATHER CHANCES FOR TOMORROW WILL BE
MUCH LOWER THAN TODAY. ANY CONVECTION THAT DEVELOPS THURSDAY
AFTERNOON WILL PUSH ON INTO WESTERN OKLAHOMA BY EVENING GIVING WAY TO
DRY CONDITIONS AND CLEARING SKIES.

FRIDAY AND THROUGH THE WEEKEND...WARM AND DRY WEATHER WILL BE THE
MAIN STORY FOR THE PANHANDLES. SHOULD BE A VERY NICE SPRING WEEKEND
TO GET OUT AND ENJOY...WITH EXCEPTION OF GUSTY SOUTHWESTERLY WINDS ON
FRIDAY AFTERNOON/EVENING. WINDS WILL BE FAR LESS BREEZY ON SATURDAY
AND SUNDAY BUT DOWNSLOPING WILL STILL OCCUR ALLOWING HIGHS TO BE WELL
INTO THE 80S ALL THREE DAYS (FRIDAY-SUNDAY).

NEXT SYSTEM WILL IMPACT THE PANHANDLES BEGINNING SUNDAY NIGHT AS A
LARGE UPPER LOW BEGINS ITS TREK TOWARDS THE REGION. DEPENDING ON THE
EXACT TRACK OF THIS LOW...PARTS OF THE PANHANDLES HAVE THE POTENTIAL
TO SEE HEAVY RAINFALL ESPECIALLY ON MONDAY AND CONTINUING INTO MONDAY
NIGHT. IF A LOCATION HAD TO BE PINPOINTED RIGHT NOW FOR HIGHEST
RAINFALL AMOUNTS...THE MOST FAVORABLE AREA WOULD BE NORTH OF THE
CANADIAN RIVER. SEVERE WEATHER THREAT LOOKS SLIM TO NONE THANKS TO
THE UPPER LEVEL PATTERN AND UNUSUAL CLOSED LOW TRACKING OVER THE
REGION. DEFINITELY SOMETHING TO WATCH WITH FORECASTS EXPECTED TO
MODIFY BETWEEN NOW AND THEN. HIGHS ON MONDAY WILL BE MUCH COOLER WITH
60S EXPECTED.

ONCE THE UPPER LOW EXITS THE AREA...DRY CONDITIONS WILL RETURN WITH
HIGHS SLOWLY MODERATING BACK UP TO SEASONAL NORMALS BY WEDNESDAY.

HURLEY

&&

.FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
FRIDAY WITH GUSTY SOUTHWEST WINDS BETWEEN 25MPH TO 35MPH AND LOW
RELATIVE HUMIDITIES BELOW 15 PERCENT EXPECTED...ESPECIALLY ACROSS THE
SOUTHWEST TEXAS PANHANDLE. HOWEVER...RAINFALL TODAY AND TONIGHT AS
WELL AS GREEN UP OF FUELS MAY PRECLUDE ANY SIGNIFICANT FIRE WEATHER
CONCERNS FRIDAY AND THROUGH THIS WEEKEND.

HURLEY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                50  75  53  83  53 /  40  10   5   5   0
BEAVER OK                  45  64  51  83  52 /  20  20  20  10   5
BOISE CITY OK              46  74  47  77  48 /  30  10   5  10   0
BORGER TX                  52  72  55  84  54 /  40  20  10   5   0
BOYS RANCH TX              50  76  51  83  51 /  40  10   5   5   0
CANYON TX                  50  77  52  82  52 /  40  10   5   5   0
CLARENDON TX               52  72  56  85  56 /  50  20  20   5   0
DALHART TX                 47  75  48  80  48 /  40  10   5   5   0
GUYMON OK                  47  71  50  83  51 /  30  20  10  10   0
HEREFORD TX                49  79  51  81  51 /  30  10   5   5   0
LIPSCOMB TX                47  65  54  83  54 /  30  20  20  10   0
PAMPA TX                   49  70  54  83  53 /  40  20  10   5   0
SHAMROCK TX                51  68  57  85  57 /  40  20  20  10   0
WELLINGTON TX              54  70  59  86  57 /  50  20  20  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Apr 22, 2:08 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT WED APR 22 2015

OKZ001>003-TXZ001>020-231100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
308 PM CDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THIS
EVENING. HAIL TO THE SIZE OF TENNIS BALLS...DAMAGING WINDS TO 70
MPH...AND A FEW TORNADOES WILL BE POSSIBLE. THE GREATEST THREAT WILL
EXIST SOUTH OF A DALHART TO CANADIAN LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE IN THE
FAR EASTERN PANHANDLES ON THURSDAY WITH SMALL HAIL AND GUSTY WINDS
BEING THE MAIN THREATS. THUNDERSTORMS CAN AGAIN BE EXPECTED SUNDAY
NIGHT INTO MONDAY NIGHT...ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

ELEVATED TO POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE FRIDAY AFTERNOON AND EVENING ACROSS THE TEXAS PANHANDLE DUE
TO GUSTY SOUTHWEST WINDS AND MINIMUM RELATIVE HUMIDITY VALUES BELOW
15 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

AREA FIRE MANAGERS NEED TO BE ALERT FOR THE POTENTIAL OF ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY.

HURLEY

In the hours before

Special weather statement, Apr 22, 2:00 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT WED APR 22 2015

TXZ016-222030-
DEAF SMITH TX-
300 PM CDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
330 PM CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 9
MILES SOUTH OF GLENRIO TO 4 MILES NORTH OF RHEA...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  BOOTLEG...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3513 10305 3517 10268 3474 10263 3474 10304
      3475 10305
TIME...MOT...LOC 2000Z 255DEG 18KT 3506 10304 3473 10294

NF
Special weather statement, Apr 22, 2:41 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT WED APR 22 2015

TXZ011-016-222115-
DEAF SMITH TX-OLDHAM TX-
341 PM CDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OLDHAM AND NORTHERN DEAF
SMITH COUNTIES UNTIL 415 PM CDT...

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF SIMMS...OR 22 MILES WEST OF
VEGA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 13 AND 35.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3545 10277 3529 10240 3505 10279 3511 10290
TIME...MOT...LOC 2041Z 212DEG 31KT 3516 10278

NF
Local storm report, Apr 22, 3:04 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT WED APR 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             10 SW SIMMS             34.93N 102.78W
04/22/2015  E0.75 INCH       DEAF SMITH         TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA1500387

BEAT
Special weather statement, Apr 22, 3:06 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
406 PM CDT WED APR 22 2015

TXZ011-222130-
OLDHAM TX-
406 PM CDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 430
PM CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF ADRIAN...OR 17 MILES WEST OF
VEGA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  ADRIAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3559 10271 3551 10240 3527 10264 3529 10280
TIME...MOT...LOC 2106Z 205DEG 28KT 3534 10270

NF
Special weather statement, Apr 22, 3:40 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT WED APR 22 2015

TXZ006-011-222230-
HARTLEY TX-OLDHAM TX-
440 PM CDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OLDHAM AND EASTERN
HARTLEY COUNTIES UNTIL 530 PM CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 11 MILES SOUTHWEST OF
CHANNING...OR 26 MILES NORTH OF VEGA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARTLEY...            CHANNING...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3595 10252 3584 10216 3562 10216 3544 10252
      3551 10282
TIME...MOT...LOC 2140Z 208DEG 27KT 3562 10251

JC
Special weather statement, Apr 22, 4:09 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT WED APR 22 2015

TXZ016-222245-
DEAF SMITH TX-
509 PM CDT WED APR 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL
545 PM CDT...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES SOUTH OF SIMMS...OR 19
MILES NORTHWEST OF HEREFORD...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SIMMS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3505 10258 3484 10260 3486 10276 3505 10276
TIME...MOT...LOC 2209Z 266DEG 14KT 3495 10269

NF

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
April 22, 4:15 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.430

The West Texas University Mesonet site located 2 miles west-northwest of Hereford measured a wind gust of 65 mph.

Hail, Deaf Smith

When
April 22, 4:16 PM CST
Where
Deaf Smith County, 4.15 mi N of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.880, -102.400

Quarter size hail was reported 4 miles north of Hereford.

Hail, Deaf Smith

When
April 22, 4:19 PM CST
Where
Deaf Smith County, 5.53 mi N of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.900, -102.400

Nickel to quarter size hail fell 5 miles north of Hereford.

Thunderstorm Wind, Deaf Smith

When
April 22, 4:20 PM CST
Where
Deaf Smith County, 0.89 mi NW of Hereford Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.860, -102.330

The Automated Weather Observing System located at the Hereford airport measured a wind gust to 59 mph.

Hail, Deaf Smith

When
April 22, 4:37 PM CST
Where
Deaf Smith County, 2.36 mi SSW of Dawn
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.890, -102.220

Quarter to golfball size hail was reported approximately 2 miles southwest of Dawn.

Hail, Deaf Smith

When
April 22, 4:41 PM CST
Where
Deaf Smith County, 0.69 mi S of Dawn
Measured
1 in hail
Reported by
Public
Coordinates
34.910, -102.200

Quarter size hail was reported in Dawn.

Thunderstorm Wind, Deaf Smith

When
April 22, 4:48 PM CST
Where
Deaf Smith County, 6.93 mi S of Hereford Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.750, -102.310

A train spotter reported three inch diameter tree limbs down.

Hail, Deaf Smith

When
April 22, 4:54 PM CST
Where
Deaf Smith County, 2.15 mi SSE of Hereford Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.820, -102.310

Quarter size hail was reported 5 miles east of Hereford.

Hail, Deaf Smith

When
April 22, 4:59 PM CST
Where
Deaf Smith County, 0.89 mi SW of Hereford Muni Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.840, -102.330

Quarter size hail was reported by a storm chaser along Highway 60 approximately 4 miles northeast of Hereford.

Hail, Randall

When
April 22, 5:07 PM CST
Where
Randall County, 9.22 mi SE of Buffalo Lake
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.780, -102.000

Half dollar to ping pong ball size hail was reported 11 miles southeast of Buffalo Lake.

Hail, Randall

When
April 22, 5:10 PM CST
Where
Randall County, 7.34 mi ESE of Buffalo Lake
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.830, -102.000

Quarter size hail fell 11 miles south-southwest of Canyon.

Hail, Randall

When
April 22, 5:15 PM CST
Where
Randall County, 12.81 mi SSE of Canyon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.810, -101.830

Golfball said hail fell at Frost Ranch located a quarter mile north of the Randall/Potter County line.

Hail, Randall

When
April 22, 5:18 PM CST
Where
Randall County, 7.34 mi ESE of Buffalo Lake
Measured
3 in hail
Reported by
Fire Department/Rescue
Coordinates
34.830, -102.000

Hail estimated to be 3 inches in diameter was reported 11 miles south-southwest of Canyon.

Hail, Armstrong

When
April 22, 5:51 PM CST
Where
Armstrong County, 5.02 mi NE of Wayside
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.840, -101.500

Dime to ping pong ball size hail was reported on Highway 207 in Wayside.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574275, 574273, 574274, 574276, 574280, 574277, 574284, 574279, 574278, 574283, 574281, 574286, 574285, 574287.